Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 12, NWS Northern Indiana

July 3, 2006Saint Joseph County, Michigan

NWS Northern Indiana issued this tornado warning at Jul 3, 2006, 9:31 PM EDT for Saint Joseph County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2006, 9:31 PM EDT (01:31 UTC)
Expired
Jul 3, 2006, 10:15 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:45 PM EDTTORNADO3 S Three Rivers, MI2 SEPERATE FIRE DEPARTMENTS REPORTED A TORNADO BETWEEN THREE RIVERS AND CONSTANTINE.
Jul 3, 9:55 PM EDTTORNADO3 Se Centreville, MIREPORT OF A TORNADO OVER FISH LAKE...BETWEEN CENTERVILLE AND STURGIS. RELAYED FROM COUNTY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 040131
TORIWX
MIC149-040215-
/O.NEW.KIWX.TO.W.0012.060704T0131Z-060704T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1015 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS SEVERE STORM WAS
  LOCATED 7 MILES WEST OF THREE RIVERS...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  THREE RIVERS...
  CENTREVILLE...
  FINDLEY...
  COLON...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530

$$

HITCHCOCK
3 follow-up statements
000 
WWUS53 KIWX 040150
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
948 PM EDT MON JUL 3 2006

MIC149-040215-
/O.CON.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/
ST. JOSEPH MI-
948 PM EDT MON JUL 3 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR CENTRAL
ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...

AT 944 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ON THE 
GROUND BETWEEN THREE RIVERS AND CONSTANTINE. THIS SEVERE STORM WAS 
LOCATED 5 MILES SOUTH OF THREE RIVERS...AND MOVING EAST AT 30 MPH. 
DOPPLER RADAR CONTINUED TO INDICATE VERY STRONG ROTATION.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUST 
SOUTH OF CENTREVILLE...MENDON...COLON...BURR OAK AND AREAS JUST 
NORTH OF STURGIS.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. THIS
STORM IS CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES. IF YOU ARE
IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.


LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530

$$
000 
WWUS53 KIWX 040211
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 PM EDT MON JUL 3 2006

MIC149-040219-
/O.CON.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/
ST. JOSEPH MI-
1009 PM EDT MON JUL 3 2006

...THE TORNADO WARNING FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST 
MICHIGAN CONTINUES UNTIL 1015 PM EDT...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY STRONG ROTATION OVER STURGIS...AND MOVING SOUTHEAST AT 
30 MPH. THIS IS A VERY DANGEROUS SITUATION. SPOTTERS EARLIER 
REPORTED A TORNADO BETWEEN THREE RIVERS AND CONSTANTINE. MOVE TO A 
BASEMENT OR SAFE ROOM IMMEDIATELY IF YOU ARE NEAR STURGIS OR JUST TO 
THE SOUTHEAST AND EAST OF STURGIS. 

A TORNADO WARNING ALSO REMAINS IN EFFECT FOR NORTHEAST LAGRANGE 
COUNTY AND SOUTHWEST BRANCH COUNTY FOR THIS STORM.


IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530

$$
000 
WWUS53 KIWX 040219
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT MON JUL 3 2006

MIC149-040225-
/O.EXP.KIWX.TO.W.0012.000000T0000Z-060704T0215Z/
ST. JOSEPH MI-
1018 PM EDT MON JUL 3 2006

...THE TORNADO WARNING FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST
MICHIGAN EXPIRED AT 1015 PM EDT...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU HAVE DAMAGE OR OBSERVED THE TORNADO...PLEASE REPORT THIS 
INFORMATION TO YOUR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO 
THE NATIONAL WEATHER SERVICE. YOU MAY ALSO EMAIL YOUR REPORTS TO THE 
NATIONAL WEATHER SERVICE BY VISITING OUR WEBSITE AT 
WWW.WEATHER.GOV/IWX.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4196 8581 4187 8581 4181 8530 4204 8530

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 3, 7:54 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 3, 7:54 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT MON JUL 3 2006

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS NORTHERN INDIANA. THE POSSIBILITY WILL LAST LONGER AT FWA
AS FWA IS FURTHER SOUTH CLOSER TO THE BEST INSTABILITY. THE BEST
INSTABILITY IS OVER THE SOUTHERN COUNTIES IN OUR CWA. COLD FRONT
OVER THE UPPER MIDWEST WILL DROP SOUTHEAST INTO THE AREA TONIGHT.
SHOULD BE SUFFICIENT INSTABILITY AHEAD OF THE FRONT FOR TSTM
ACTIVITY TO CONTINUE TONIGHT AND WITH GRADIENT FAIRLY LIGHT AND
WEAK CONVERGENCE NEAR FRONT, EXPECT MVFR VIS IN BR/HZ TO DEVELOP
AGAIN TOWARD MORNING AS BOUNDARY LAYER WILL BE MOIST.
&&

.PREV DISCUSSION... (ISSUED 251 PM EDT)
SHORT TERM...
AT 18Z CLOUDINESS AND SCT SHRA CONTD OVER CWA WHICH HAS LIMITED
SGFNT DESTABILIZATION. MOST UNSTABLE AIR IS OVER SRN CWA WHERE SOME
SUNSHINE HAS OCCURRED. E-W BOUNDARY LOCATED ALONG SRN BOUNDARY OF
CWA AND VIS STLT INDICATING CU BEGINNING TO BUILD IN THIS AREA.
SHOULD BE SUFFICIENT LOW LEVEL CONVERGENCE AND INSTABILITY IN THIS
AREA FOR TSRA TO DVLP AROUND PK HEATING THIS AFTN AND CONT INTO THIS
EVE. UPSTREAM ELEVATED SHRA/TSRA ONGOING ACROSS NE IL FORCED BY WK
SHRTWV SEEN IN WATER VAPOR LOOP MOVG EAST ACROSS NW IL-SRN IA. AREA
OF CONVECTION ASSOCD WITH THIS SHRTWV SHOULD SPREAD EAST ACROSS THE
CWA THIS EVE. CDFNT OVER UPR MDWST/GRTLKS IS FCST TO MOVE FAIRLY
QUICKLY SOUTH TO NR NRN BORDER OF CWA BY 12Z TUE AND ACROSS THE CWA
DURING THE DAY TOMORROW. CHC OF TSTMS WILL CONT UNTIL THE FRONT
MOVES THROUGH THE AREA. GOING FCST POPS ON THE LOW SIDE FOR TUE
BASED ON EXPECTED STABILIZATION IN WAKE OF MCS TONIGHT. CONTD WITH
POPS LOWER THAN MAV MOS DUE TO THIS POSSIBILITY, BUT, BUMPED UP TO
HIGH CHC ACROSS SOUTHERN PORTION OF CWA WHICH SHOULD SEE FROPA AFT
18Z EVEN USING THE SLOWER NAM/WRF, SO EXPECT AT LEAST SCT SHRA WILL
DVLP IN THIS AREA.

LONG TERM...
HIGH PRESSURE WILL BEGIN TO WORK ITS WAY INTO THE CWA TOMORROW
NIGHT. HIGH PRESSURE IS THEN FORECASTED TO BE OVER THE CWA INTO
NEXT MONDAY. THE CENTER OF THE HIGH SHOULD BE OVER THE CWA
THURSDAY THROUGH SATURDAY. THEN BY SUNDAY THE CENTER OF THE HIGH
WILL HAVE SLID EASTWARD PUTTING THE CWA ON THE BACKSIDE OF THE
HIGH...CAUSING SOUTHWESTERLY WINDS AND WARM AIR ADVECTION ONCE
AGAIN. THEREFORE TEMPERATURES ARE NOT EXPECTED TO VARY THAT MUCH
THIS WEEK. THE GFS IS INDICATING A SMALL UPPER LEVEL SHORTWAVE TO
MOVE THROUGH ON THURSDAY AND THE NAM/WRF IS SHOWING ONE TO MOVE
THROUGH THURSDAY NIGHT. BUT NOTHING IS EXPECTED TO HAPPEN WITH
THIS AS THE ATMOSPHERE WILL BE DOMINATED BY THE SURFACE HIGH...AND
ALSO VERY LITTLE MOISTURE WILL BE IN THE ATMOSPHERE. BOTH THE GFS
AND DGEX APPEAR TO BE MOVING A FRONT TOWARDS THE AREA AT THE
BEGINNING OF NEXT WEEK THAT COULD POSSIBLY AFFECT MONDAY... BUT
WITH MONDAY THE 10TH BEING 7 DAYS OUT AND NOT CERTAIN ON THE
TIMING OF THIS POSSIBLE FRONT YET...HAVE JUST INTRODUCED NEXT
MONDAY AS DRY.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...01
LONG TERM....98
AVIATION...98
Hazardous weather outlook, Jul 3, 5:35 AM EDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EDT MON JUL 3 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
435 AM CDT MON JUL 3 2006 /535 AM EDT MON JUL 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE...BUT MAY CONTAIN LOCALLY HEAVY RAINFALL.
ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE ENTIRE REGION AND CONTINUE THROUGH TONIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY LATE THIS
AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL
BE DAMAGING WINDS...ALTHOUGH A FEW STORMS MAY ALSO CONTAIN LARGE
HAIL. AT THIS TIME THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS
APPEARS TO BE ALONG AND SOUTH OF A LINE FROM KNOX INDIANA TO WAUSEON
OHIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE FOR THUNDERSTORMS WILL EXIST TUESDAY BUT NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-040915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
535 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY CONTAIN HAIL AND STRONG WINDS PRODUCING LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 3, 7:21 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     7 W BROOKSTON           40.60N 87.00W
07/03/2006                   WHITE              IN   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN.

&&

EBREON

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:00 PM EDTTornado WarningIWXBranch45 min

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.